Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 1, 2017, 7:43 PM CDT for Barnes County, Cass County, Steele County, North Dakota. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 7:43 PM CDT (00:43 UTC)
- Expired
- Sep 1, 2017, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Cass County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:50 PM CDT | TSTM WND GST 60 | 5 W Hope, ND | STRONG WINDS GUSTS IN REAR FLANK SHELF CLOUD. SOME DIME TO NICKEL SIZED HAIL AS WELL. |
| Sep 1, 7:54 PM CDT | TSTM WND GST 50 | 5 Nw Hope, ND | PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION. |
| Sep 1, 7:55 PM CDT | TSTM WND DMG | 3 W Hope, ND | LARGE BRANCHES BROKEN DOWN AROUND THE TOWN OF HOPE. ONE POPLAR TREE SNAPPED AT THE GOLF COURSE. |
| Sep 1, 8:00 PM CDT | FUNNEL CLOUD | 3 Ssw Hope, ND | PERSISTENT WALL CLOUD WITH BRIEF FUNNEL EVIDENT. WALL CLOUD NEARLY RAIN WRAPPED. |
| Sep 1, 8:01 PM CDT | FUNNEL CLOUD | 2 Sw Hope, ND | PERSISTENT WALL CLOUD WITH BRIEF FUNNEL CLOUD EVIDENT. WALL CLOUD NEARLY RAIN WRAPPED. |
| Sep 1, 8:15 PM CDT | TSTM WND DMG | 8 Nw Page, ND | A FEW LARGE BRANCHES BROKEN DOWN IN SHELTER BELTS. CORN AND BEAN FIELDS FLATTENED IN SPOTS ACROSS NORTHWEST ROCHESTER AND NORTHEAST ELLSBURY TOWNSHIPS. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1869 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WUUS53 KFGF 020043
SVRFGF
NDC003-017-091-020130-
/O.NEW.KFGF.SV.W.0133.170902T0043Z-170902T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
743 PM CDT FRI SEP 1 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Cass County in southeastern North Dakota...
Northeastern Barnes County in southeastern North Dakota...
Southern Steele County in southeastern North Dakota...
* Until 830 PM CDT.
* At 743 PM CDT, severe thunderstorms were located along a line
extending from near Sherbrooke to 8 miles west of Blabon, moving
south at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hope, Page, Luverne, Sibley, Colgate, Pillsbury and Blabon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4743 9798 4749 9767 4716 9739 4711 9797
4724 9798 4724 9796 4732 9796 4733 9798
4741 9799
TIME...MOT...LOC 0043Z 345DEG 22KT 4741 9767 4739 9796
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
$$
Lee3 follow-up statements
720
WWUS53 KFGF 020103
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
803 PM CDT FRI SEP 1 2017
NDC003-017-091-020130-
/O.CON.KFGF.SV.W.0133.000000T0000Z-170902T0130Z/
Cass ND-Barnes ND-Steele ND-
803 PM CDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CASS...NORTHEASTERN BARNES AND SOUTHERN STEELE
COUNTIES...
At 803 PM CDT, severe thunderstorms were located along a line
extending from near Colgate to near Pillsbury, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hope, Page, Colgate and Pillsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4738 9791 4742 9761 4716 9739 4712 9785
4723 9787
TIME...MOT...LOC 0103Z 324DEG 25KT 4730 9757 4728 9783
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lee024
WWUS53 KFGF 020119
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
819 PM CDT FRI SEP 1 2017
NDC003-020129-
/O.CAN.KFGF.SV.W.0133.000000T0000Z-170902T0130Z/
Barnes ND-
819 PM CDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4724 9771 4724 9773 4728 9774 4731 9752
4716 9739 4713 9770
TIME...MOT...LOC 0119Z 327DEG 26KT 4720 9764
$$
NDC017-091-020130-
/O.CON.KFGF.SV.W.0133.000000T0000Z-170902T0130Z/
Cass ND-Steele ND-
819 PM CDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CASS AND SOUTHEASTERN STEELE COUNTIES...
At 819 PM CDT, a severe thunderstorm was located near Colgate, or 25
miles northeast of Valley City, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Page and Colgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4724 9771 4724 9773 4728 9774 4731 9752
4716 9739 4713 9770
TIME...MOT...LOC 0119Z 327DEG 26KT 4720 9764
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lee990
WWUS53 KFGF 020128
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
828 PM CDT FRI SEP 1 2017
NDC017-091-020138-
/O.EXP.KFGF.SV.W.0133.000000T0000Z-170902T0130Z/
Cass ND-Steele ND-
828 PM CDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND
SOUTHEASTERN STEELE COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4724 9771 4724 9773 4728 9774 4731 9752
4716 9739 4713 9770
TIME...MOT...LOC 0128Z 345DEG 22KT 4716 9762
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:23 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 1, 6:23 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 623 PM CDT Fri Sep 1 2017 .UPDATE... Issued at 615 PM CDT Fri Sep 1 2017 Forecast challenge for next couple of hours will be potential for brief spin-ups along frontal boundary as it moves through the area. 0-3 KM mean layer cape overlaying sfc vorticity highlighting well the potential for these spin-ups. Received multiple calls of rope clouds and a few touchdowns vicinity of Stump Lake prompting one TOR being issued. Expect storms to be isold in nature but that threat will continue through mid evening as frontal boundary pushes through the area. && .SHORT TERM...(This evening through Saturday) Issued at 317 PM CDT Fri Sep 1 2017 Main cold front/NW Wind shift approaching Langdon and Devils Lake at 2030 UTC. A band of shower/tstms tried to form ahead of it west of DVL past noon, but as it moves east it is encountering less favorable airmass and are pretty weak. Low clouds holding in the Red River valley ahead of the cold front and preventing much heating ahead of the front. Thus foresee chance for development of storms lowering and risk of severe storm while not zero is lessening. Will hold onto pops thru the evening mainly east of the Red River. .LONG TERM...(Saturday night through Friday) Issued at 317 PM CDT Fri Sep 1 2017 NW wind on Saturday but with sunshine, temperatures will rebound back into the mid 70s to low 80s. Very warm day on Sunday as winds turn southwest ahead of a cold front which will enter the northern RRV late aftn and move south Sunday evening. Some areas of E ND will see 90. Limited moisture with front itself means a general dry frontal passage. Mid level moisture behind the front dropping southeast thru the area Labor Day will bring clouds and a few showers. Cooler temps as well. Tuesday will see a shortwave trof trof exiting northern Minnesota with lingering showers across northcentral MN through the morning and a cool northerly near surface wind flow behind a departing cold front. Surface high pressure steadily marches across the area from late Tuesday into Wednesday... with north winds turning light and variable on Wednesday and temperatures starting to recover back into the 70s. During this period... the H5 ridge axis remains firmly locked over the western intermountain region with a moderate northwest H5 flow aloft over the Northern Plains. For the late week period... the H5 ridge axis starts to lean into the Northern Plains a bit, with northwest flow weakening and warming occurring at layers aloft. Late Thursday should see a southerly return flow near the surface as surface low pressure deepens in the western dakotas. Overall dry conditions are expected to persist with temperature arcing near to slightly above seasonal normals for Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 615 PM CDT Fri Sep 1 2017 IFR/MVFR cigs across eastern ND and northern MN will clear from west to east through early Sat morning. Primarily rain showers will impact BJI area through 02Z while some isolated storms between DVL and GFK may approach the GFK aerodrome over the next hour. Saturday expected to be VFR throughout the day with winds from the NW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...Riddle LONG TERM...Riddle/Gust AVIATION...Speicher
Hazardous weather outlook, Sep 1, 4:19 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 419 AM CDT Fri Sep 1 2017 MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-021200- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh County- 419 AM CDT Fri Sep 1 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible late this afternoon into the evening across eastern North Dakota and adjacent portions of Minnesota. Expected impacts will be hail greater than one inch, damaging wind gusts up to 60 mph, and possibly a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. MNZ006-009-016-017-022>024-027-028-030>032-040-021200- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant- 419 AM CDT Fri Sep 1 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers along with isolated thunder possible today. A few stronger storms are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 1, 6:42 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
642 PM CDT FRI SEP 1 2017
NDZ026-028-029-020030-
Griggs ND-Nelson ND-Steele ND-
642 PM CDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NELSON...
NORTHEASTERN GRIGGS AND NORTHERN STEELE COUNTIES UNTIL 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aneta, or 44 miles west of Grand Forks, moving southeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Golden Lake, Finley, Aneta, Sharon and Kloten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4776 9800 4772 9788 4767 9788 4767 9776
4759 9752 4743 9789 4766 9816
TIME...MOT...LOC 2342Z 306DEG 15KT 4767 9797
LeeLocal storm report, Sep 1, 6:43 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT FRI SEP 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 7 SSW LAKOTA 47.95N 98.40W
09/01/2017 NELSON ND TRAINED SPOTTER
A BRIEF TOUCHDOWN WITH DUST SWIRL WAS NOTED NORTHEAST OF
STUMP LAKE.
0538 PM TORNADO 7 S LAKOTA 47.94N 98.35W
09/01/2017 NELSON ND TRAINED SPOTTER
A TORNADO TRACKED TO THE EAST SOUTHEAST FOR ABOUT TWO
MILES OVER MAINLY OPENED FIELDS IN NORTHEAST WAMDUSKA
TOWNSHIP. BRIEF DUST SWIRLS WERE NOTED BY MULTIPLE
OBSERVERS. THIS TORNADO LIKELY ENDED BY 545 PM CDT.
0559 PM HAIL 5 NNW MCVILLE 47.83N 98.22W
09/01/2017 E1.00 INCH NELSON ND PUBLIC
HEAVY RAIN WITH A FEW DIME TO QUARTER SIZED HAIL.
&&
GGUSTLocal storm report, Sep 1, 6:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
654 PM CDT FRI SEP 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 4 ESE MCVILLE 47.74N 98.10W
09/01/2017 E1.25 INCH NELSON ND PUBLIC
A FEW HAIL UP TO HALF DOLLAR SIZED JUST NORTH OF HIGHWAY
15...IN NORTHWEST LEE TOWNSHIP.
&&
GGUSTLocal storm report, Sep 1, 7:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT FRI SEP 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 4 W SHARON 47.60N 97.98W
09/01/2017 E1.50 INCH GRIGGS ND PUBLIC
OCASSIONAL NICKEL TO PING PONG BALL SIZED HAIL IN VERY
HEAVY RAIN ACROSS SOUTHEAST LENORA TOWNSHIP.
&&
GGUSTLocal storm report, Sep 1, 7:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT FRI SEP 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 7 S LAKOTA 47.94N 98.35W
09/01/2017 NELSON ND TRAINED SPOTTER
A TORNADO TRACKED TO THE EASTWARD OVER MAINLY OPENED
FIELDS FROM NORTHEAST WAMDUSKA TOWNSHIP INTO NORTHEAST
CENTRAL TOWNSHIP. MULTIPLE REPORTS AND PHOTOS SHOWED A
PERSISTENT ROPE TORNADO WITH EPISODIC DUST SWIRLS THROUGH
AROUND 6PM CDT.
&&
GGUSTLocal storm report, Sep 1, 7:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
733 PM CDT FRI SEP 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 6 NE COOPERSTOWN 47.51N 98.03W
09/01/2017 GRIGGS ND TRAINED SPOTTER
BRIEF FUNNEL CLOUD OBSERVED JUST WEST OF THE STEELE
COUNTY COUNTY LINE IN FAR SOUTHEAST ROMNESS TOWNSHIP.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:15 PM CDT | Tornado Warning | FGF | Griggs, Steele | 30 min |
| Sep 1, 8:01 PM CDT | Tornado Warning | FGF | Barnes, Cass, Steele | 29 min |
| Sep 1, 8:28 PM CDT | Special Weather Statement | FGF | Cass | 32 min |
| Sep 1, 8:59 PM CDT | Special Weather Statement | FGF | Cass | 46 min |
| Sep 1, 9:40 PM CDT | Special Weather Statement | FGF | Cass | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.